NSAID Pain Drugs Injure Small Intestine
Among Daily Users of Aspirin-Like Drugs, 71% Have Small Intestine Injury
Jan. 5, 2005 -- More than 70% of people who take daily doses of aspirin and similar drugs sustain small bowel injuries, a new study shows.
But don't throw your pain pills or baby aspirin out the window. Most of these injuries are small -- and it's not at all clear whether they mean trouble. On the other hand, some of these injuries may be serious.
The drugs are called "traditional" NSAIDs to distinguish them from the newer NSAIDs known as Cox-2 inhibitors. There are around 20 traditional NSAIDs, including aspirin, ibuprofen (Advil and Motrin), naproxen (Aleve), indomethacin (Indocin), and piroxicam (Feldene).
The findings come from a study led by David Y. Graham, MD, head of gastroenterology at Michael DeBakey Medical Center, and professor of medicine at Baylor College of Medicine in Houston. Graham and colleagues used a tiny new "pill camera" to look inside the small intestines of 21 men and women who used NSAIDs every day and 20 people who did not use the drugs. None of the people in the study had any symptoms of small intestine problems.
They found that 71% of the traditional NSAID users had some damage to their small intestines, compared with 10% of the nonusers. Five of the traditional NSAID users had large erosions or ulcers -- a problem not seen in any of the nonusers. The findings appear in the January 2005 issue of Clinical Gastroenterology and Hepatology.
"Our study looked only at asymptomatic people, so we couldn't say anything about the meaning of the damage," Graham tells WebMD. "The fact is, there is damage that does extend down into the bowel. Mostly these are little erosions that will heal without any problem. But some patients had big lesions. One would expect that the size and number of lesions would be important, but we have not yet shown this. The number of ulcers was small."
Meaning of Small Intestine Injuries Not Clear
Graham notes that his study was too small to show whether the traditional NSAID injuries would ever cause problems. However, the findings do indicate many cases of unexplained blood loss and other symptoms may be due to long-term use of traditional NSAIDs.
"What does this mean? It can't mean nothing," Graham says. "But we may find out these [unexplained symptoms] are not due to the kinds of injuries we see here."
Graham's study doesn't prove that the small intestine injuries linked to traditional NSAIDs cause clinical problems, says James M. Scheiman, MD, professor of gastroenterology at the University of Michigan.
"Traditional NSAIDs do damage the small intestine," Scheiman tells WebMD. "We have known that taking these drugs injures the gut. The question is, what does it mean? It is likely that those with the most damage as seen by this pill camera will get symptoms. It is possible; it is fairly likely, but we actually don't know that yet."